Article

Adverse drug reactions in inpatients of internal medicine wards at a tertiary care hospital: A prospective cohort study

Mukeshkumar B. Vora1★, Hiren R. Trivedi2, Bharatbhai K. Shah3, C. B. Tripathi1★ Corresponding author

  1. 1Department of Pharmacology, Government Medical College, Bhavnagar, Gujarat, India.
  2. 2Department of Pharmacology, Shri Meghji Pethraji Shah Medical College, Jamnagar, Gujarat, India.
  3. 3College of Dental Science and Research Institute, Ahmedabad, Gujarat, India.

CORRESPONDENCE

Mukeshkumar B. Vora

Department of Pharmacology, Government Medical College, Bhavnagar, Gujarat, India.

voramb2007@rediffmail.com

Volume 2, Issue 1 · pp. 21–22 · PUBLISHED 2011 · DOI: 10.4103/0976-500X.77102

View on JPP original site ↗

ABSTRACT

Objective: To find out incidence of adverse drug reactions (ADR) in patients of internal medicine wards and study various aspects of ADR, e.g., causality, mortality, drugs commonly causing ADR in internal medicine wards of Guru Gobind Singh Hospital, Jamnagar, a tertiary care hospital. Materials and Methods: This was prospective, observational study carried out at Department of Medicine, Shri Meghji Pethraj Shah Medical College attached with Guru Gobind Singh Hospital, a tertiary care teaching hospital, Jamnagar, Gujarat over a period of 6 months. For statistical analysis, ADR were analyzed by using Chi-square test. Results: Out of total 860 patients admitted, 830 were analyzed as they met the inclusion criteria. A total of 45 (5.42%) patients developed 47 ADR. Among them, 27 (3.25 %) (95% CI, 2.03%-, 4.47%) patients due to ADR required hospital admission in medicine ward (ADR Ad), 18 (2.17%) (95% CI, 1.17%–3.17%) patients developed ADR while already hospitalized in medicine ward (ADR In). Most of the fatal and life-threatening reactions occurred due to chemotherapeutic agents. Majority of patients discontinued suspected drug and recovered from ADR. Conclusion: Fatal and life-threatening adverse reactions reported in the present as well as other studies underline the importance of such studies and need for creating awareness among health professionals about looking for and reporting such reactions.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Vora, M. B., Trivedi, H. R., Shah, B. K., & Tripathi, C. B. (2011). Adverse drug reactions in inpatients of internal medicine wards at a tertiary care hospital: A prospective cohort study. Journal of Pharmacology and Pharmacotherapeutics, 2(1), 21–22. https://doi.org/10.4103/0976-500X.77102